Transarterial chemoembolisation (TACE) is commonly used for unresectable intermediate-stage hepatocellular carcinoma (HCC). TACE is usually well-tolerated. We report a case of a patient who presented with a gastrointestinal bleed from TACE. A 64-year-old man presented with chronic hepatitis C cirrhosis and multifocal bilobar HCC. He had previously undergone multiple TACE sessions, radiofrequency ablation and stereotactic body radiation therapy. In the evening of his TACE procedure, he developed abdominal pain and haematemesis. An oesophagogastroduodenoscopy (OGD) showed non-bleeding oesophageal varices and ulcerations in the stomach and duodenum, with pathology demonstrating mucosal necrosis. The patient recovered and was discharged on omeprazole. While TACE is considered safe with most patients only experiencing postembolisation syndrome, vascular complications have been reported. In our patient, OGD revealed ulcerations, with biopsies confirming ischaemic ulceration. The likely aetiology was seepage of the embolic particles into neighbouring arteries. Patients should be carefully selected for TACE and monitored post procedure.
- Gi bleeding
- hepatitis C
- hepatic cancer
- interventional radiology
Statistics from Altmetric.com
Contributors SPC performed key background research, data collection and preliminary manuscript creation. AP helped procure endoscopic images, along with final edits to the manuscript. HC helped perform final edits to the manuscript.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.